Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, June 28, 2003

June 28, 2003 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms across the central Oklahoma panhandle produced damaging winds and large hail during the evening hours. There were no injuries reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$495,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the central Oklahoma panhandle produced damaging winds and large hail during the evening hours. There were no injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 28, 12:30 PM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 12:30 PM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
130 PM CDT SAT JUN 28 2003

THE MAIN STORY OVER THE NEXT FEW DAYS WILL BE RAIN CHANCES.  CURRENT
THINKING IS FOR ACTIVITY TO COMMENCE LATER TODAY/TONIGHT.  AMPLE LOW-
LVL MOISTURE IS IN PLACE BUT SHEAR PROFILES ARE WEAK.  ANY ACTIVITY
THAT DEVELOPS WILL BE SLOW MOVING...POTENTIALLY PRODUCING COPIOUS
RAINFALL AMOUNTS.  OVERNIGHT MCS IN THE CNTRL HIGH PLAINS SHOULD
INDUCE AN OUTFLOW BOUNDARY AND MOVE INTO THE CWA TOMORROW MORNING.
HOW FAR SOUTH THE BOUNDARY MOVES INTO THE CWA IS STILL A MATTER OF
QUESTION. THE BOUNDAY WILL SERVE AS THE FOCAL AREA FOR CONVECTION
TOMORROW AFTERNOON AND EVENING. AGAIN...SLOW STORM MOTION COULD LEAD
TO LOCALLY HEAVY RAINFALL AMOUNTS.  HIGH TEMPS WILL REMAIN IN CHECK
TOMORROW DUE TO THE FRONT AND CONVECTIVE CLOUD COVER.  MORE OF THE
SAME ON MONDAY BUT THUNDERSTORM COVERAGE SHOULD BE LESS.

AS THE CURRENT UPPER LEVEL RIDGE HOVERS OVER THE SW U.S. INSTABILITY
SHOULD DECREASE BEGINNING ON TUE WITH HIGH TEMPS INCREASING INTO THE
90S. ANY CONVECTION THAT DEVELOPS IN NE NM/SE CO SHOULD REMAIN TO OUR
WEST GIVEN THE EXPECTED MID- UPPER-LEVEL NORTH NORTHEAST FLOW.
THEREFORE...EXPECTING A HOT AND DRY WEEK.

FCSTID = 05

AMARILLO    63 87 61 86 / 40 20 40 20
BEAVER      63 86 60 86 / 50 30 40 20
BOISE CITY  60 84 59 83 / 50 30 40 20
BORGER      63 87 61 86 / 40 30 40 20
BOYS RANCH  62 86 60 84 / 40 30 40 20
CANYON      63 87 61 85 / 30 20 40 20
CLARENDON   64 88 62 87 / 30 20 40 20
DALHART     61 85 60 84 / 50 30 40 20
GUYMON      61 85 59 84 / 50 30 40 20
HEREFORD    63 87 61 84 / 30 20 40 20
LIPSCOMB    64 87 61 87 / 40 30 40 20
PAMPA       64 87 61 86 / 40 30 40 20
SHAMROCK    65 88 62 87 / 30 20 40 20
WELLINGTON  65 89 63 87 / 30 20 40 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 28, 12:00 PM CST, 8 hours 1 minute before
OKZ001>003-TXZ001>020-291100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THE OKLAHOMA AND TEXAS PANHANDLES. THE PRIMARY
THREAT WILL COME FROM LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY
ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES. SOME OF THESE
STORMS COULD REACH SEVERE LIMITS DURING THE EVENING HOURS. THE
PRIMARY THREAT WILL COME FROM LARGE HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED PRIMARILY FOR THE LATE AFTERNOON
AND EVENING HOURS TODAY THROUGH MONDAY.

NUNEZ

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 28, 8:01 PM CST
Where
Texas County, Tyrone
Measured
65 kt (75 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.950, -101.067

Thunderstorm Wind, Texas

When
June 28, 8:10 PM CST
Where
Texas County, 1 mi W of Hooker
Measured
56 kt (64 mph) measured gust
Property damage
$165,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -101.233

Five mobile homes were completely destroyed and six more mobile homes were damaged near the town of Optima. Also...seventy electric poles belonging to Tri-County Electric were sheared off by the high winds.

Hail, Texas

When
June 28, 8:12 PM CST
Where
Texas County, 2 mi NE of Tyrone
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -101.033

Thunderstorm Wind, Texas

When
June 28, 9:20 PM CST
Where
Texas County, Guymon
Measured
61 kt (70 mph) estimated gust
Property damage
$330,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -101.483

High winds blew thirty-four railroad cars containing thirty-five refigerated containers off the tracks east of Guymon. There were no injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365734, 5365736, 5365735, 5365737.